Alert archive / Arizona / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 49, NWS Phoenix, AZ

September 3, 2025Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Sep 3, 2025, 8:59 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2025, 8:59 PM MST (03:59 UTC)
Expired
Sep 3, 2025, 9:45 PM MST
In force
46 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 77 km from the middle of the area, began a volume at 04:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 4.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2025-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2025-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
153 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
2733 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
-81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

362 
WUUS55 KPSR 040359
SVRPSR
AZC013-021-040445-
/O.NEW.KPSR.SV.W.0049.250904T0359Z-250904T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
859 PM MST Wed Sep 3 2025

The National Weather Service in Phoenix has issued a

* Severe Thunderstorm Warning for...
  Maricopa County in south central Arizona...
  Pinal County in southeastern Arizona...

* Until 945 PM MST.

* At 859 PM MST, a severe thunderstorm was located 8 miles southeast
  of Freeman, or 26 miles west of Casa Grande, and is nearly
  stationary.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Freeman.

This includes the following highways...
AZ Interstate 8 between mile markers 140 and 157.
AZ Route 347 between mile markers 161 and 165.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3264 11229 3289 11236 3295 11205 3276 11202
      3276 11205 3272 11207 3272 11214 3268 11215
      3268 11220 3267 11221
TIME...MOT...LOC 0359Z 143DEG 1KT 3278 11217 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TW
2 follow-up statements
774 
WWUS55 KPSR 040429
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
929 PM MST Wed Sep 3 2025

AZC013-021-040445-
/O.CON.KPSR.SV.W.0049.000000T0000Z-250904T0445Z/
Maricopa AZ-Pinal AZ-
929 PM MST Wed Sep 3 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM MST
FOR MARICOPA AND PINAL COUNTIES...

At 929 PM MST, a severe thunderstorm was located 8 miles southeast of
Freeman, or 26 miles west of Casa Grande, and is nearly stationary.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Freeman.

This includes AZ Interstate 8 between mile markers 140 and 152.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3264 11229 3289 11236 3293 11216 3272 11208
      3272 11214 3268 11215 3268 11220 3267 11221
TIME...MOT...LOC 0429Z 143DEG 1KT 3279 11218 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TW
913 
WWUS55 KPSR 040441
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
941 PM MST Wed Sep 3 2025

AZC013-021-040451-
/O.EXP.KPSR.SV.W.0049.000000T0000Z-250904T0445Z/
Maricopa AZ-Pinal AZ-
941 PM MST Wed Sep 3 2025

...THE SEVERE THUNDERSTORM WARNING FOR MARICOPA AND PINAL COUNTIES
WILL EXPIRE AT 945 PM MST...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, gusty
winds and heavy rain are still possible with this thunderstorm.

&&

LAT...LON 3264 11229 3289 11236 3293 11216 3272 11208
      3272 11214 3268 11215 3268 11220 3267 11221
TIME...MOT...LOC 0441Z 143DEG 1KT 3279 11218 

$$

TW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 5:03 PM MST, 3 hours 56 minutes earlier. Its key messages:

  • Isolated showers and thunderstorms are expected through this evening with the best chances focused to the north and south.
  • Thunderstorms with strong gusty winds along with heavy rainfall capable of producing flash flooding will be possible on Thursday with lingering chances into Friday.
  • A Flood Watch has been issued for Thursday afternoon through Thursday night for most of south-central Arizona, southwest Arizona, and southeast California.
  • Temperatures will cool over the next few days dropping to below normal starting Thursday and staying there through at least Saturday.
Area forecast discussion, Sep 3, 5:03 PM MST, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
503 PM MST Wed Sep 3 2025

.UPDATE...Updated 00z Aviation Discussion...

&&

.KEY MESSAGES...

- Isolated showers and thunderstorms are expected through this
  evening with the best chances focused to the north and south.

- Thunderstorms with strong gusty winds along with heavy rainfall
  capable of producing flash flooding will be possible on
  Thursday with lingering chances into Friday.

- A Flood Watch has been issued for Thursday afternoon through
  Thursday night for most of south-central Arizona, southwest
  Arizona, and southeast California.

- Temperatures will cool over the next few days dropping to below
  normal starting Thursday and staying there through at least
  Saturday.

&&

.SHORT TERM /Today through Friday/...
The main forecast concern through the rest of the workweek will be
the threat for strong storms and the potential for heavy rainfall
capable of producing flash flooding Thursday into Thursday night as
the region see enhanced moisture from TC Lorena.

For today, satellite and radar imagery show isolated showers and
thunderstorms developing across parts of south-central Arizona and
over to the Kofas, while more widespread coverage remains focused
across the northern Arizona high terrain. Latest objective analysis
shows the best moisture and instability residing across western
portions of the CWA where PWATs are around 1.5-1.7" versus ~1-1.4"
across south-central Arizona. Thunderstorm coverage is expected to
remain overall limited this afternoon and evening as supported by
the latest HREF, which keeps the bulk of convection to the north
across the Arizona high terrain and down toward near the
international border. However, any strong outflows that materialize
today will be capable of generating new showers and thunderstorms
with the primary concerns being gusty outflows and perhaps localized
blowing dust. Could also see a few additional isolated showers and
thunderstorms try to develop into the Phoenix area later tonight,
but activity is not expected to be widespread.

Tomorrow is shaping up to be a very active day across the area as
moisture increases ahead of TC Lorena, which is currently noted
spinning off the west coast of the southern Baja Peninsula. Guidance
support PWAT values increasing upwards of 1.7-1.9" into our forecast
area, or around 150-200% of normal. Meanwhile, there are indications
of a weak trough that will be over our region with the axis looking
to set up near the Colorado River Valley. The combination of the
increased moisture, modest instability, and the upper level forcing
along with forcing from strong/colliding outflows should allow
for a good amount of shower and thunderstorm activity from late
Thursday afternoon through at least Thursday evening. Multiple hi-
res CAMs suggest a strong outflow originating from convection
across southeast Arizona will advance towards south-central
Arizona, firing off new showers and thunderstorms along the way.
Neighborhood probabilities for strong outflow winds in excess of
35 mph increases to around 50% for tomorrow afternoon and evening.
The trajectory of the outflow coming from the southeast could
present the possibility of dense blowing dust developing. However,
one of the greater concerns at this time looks to be the
potential for heavy rainfall leading to flash flooding given the
increase in anomalous moisture thanks to TC Lorena. The latest
HREF membership indicates the potential for some impressive
rainfall amounts in some areas, with upwards of a 50-70% chance of
3 hour rainfall totals exceeding 1" and up to a 10-30% chance for
exceeding 3", primarily focused across south-central Arizona and
into southwest Arizona. While current guidance isn't overly
aggressive with developing convection across southeast California,
believe that moisture and thermodynamic profiles will be
favorable for shower and thunderstorm development which could lead
to instances of flash flooding. As a result, decided to loft a
Flood Watch covering the majority of the CWA.

What happens on Friday is more uncertain as ensemble guidance
remains uncertain with what eventually happens with TC Lorena's
remnants. At this time, the more likely outcome, as noted by NHC, is
that Lorena will propagate toward the northeast into northern
Sonora, while a minority of members weaken the TC and keep it out in
the eastern Pacific. We will need to watch this to see if any major
changes occur with Lorena, but either way rain chances are likely to
continue for at least portions of Arizona on Friday. PoPs do go down
into Friday, but chances are still fairly high at 30-50%.

Temperatures over the next few days will be quickly trending
downward as moisture increases and shower and thunderstorms become
more widespread. Cloud cover will also increase dramatically by
Thursday with more clouds than sunshine across the bulk of the area.
Highs today are still expected to reach into the normal range, but
highs Thursday are likely to fall short of 100 degrees across much
of the lower deserts. Friday should be the coolest day of the week
with highs only reaching between 90-95 degrees across south-central
Arizona to the upper 90s across southeast California.

&&

.LONG TERM /Saturday through Tuesday/...
This weekend into much if not all of next week is likely to be
very quiet as a deep trough sets up off the West Coast providing
persistent dry westerly flow across the Desert Southwest. The
drier westerly flow should set up already on Saturday, but some
lingering moisture may still allow for some isolated convection
focused mostly across the eastern Arizona high terrain. By
Sunday, even the bulk of the lower level moisture should get
scoured out leaving virtually no chances for rain even across the
higher terrain. Forecast surface dew points are shown to still be
in the upper 50s and 60s this weekend, but then are likely to drop
into the upper 30s to mid 40s by next Tuesday. Temperatures will
also start to warm up as we dry out and this should push daytime
highs back into the normal range by early next week, but overnight
lows are likely to be quite comfortable in the mid 70s to lower
80s.

&&

.AVIATION...Updated at 0000Z.

South Central Arizona including KPHX, KIWA, KSDL, and KDVT:
The overall wind pattern through early Thursday afternoon will
generally follow the typical diurnal tendencies with speeds
generally aob 10 kts. Although the chances for any outflow
boundaries affecting the area terminals have decreased for this
evening, cannot rule it out completely, especially if thunderstorm
activity develops across southeast AZ. Otherwise, a much more
active thunderstorm period is expected late Thursday afternoon
through Thursday evening with significant operational impacts
likely. FEW-SCT mid to high clouds will prevail through Thursday
morning before increasing to SCT-BKN heading into Thursday
afternoon and evening.

Southeast California/Southwest Arizona including KIPL and KBLH:
Winds at KIPL will generally be light and variable through this
evening before a more defined southeasterly wind direction
materializes during the overnight period with winds at KBLH
fluctuating between the southwest to south. Overall wind speeds
should remain aob 10 kts through Thursday morning before
increasing Thursday afternoon with the potential for VCSH
materializing, especially at KBLH.

&&

.FIRE WEATHER...
Increased moisture levels will result in much better chances for
wetting rainfall and a reduced wildfire threat through Friday. The
best chances for rain are likely to be later Thursday into early
Friday, with flash flooding and gusty erratic outflow winds being
the primary concerns. Enhanced moisture availability will result
in MinRHs only falling to between 20-30% range today and 30-40% on
Thursday and Friday as temperatures drop to below normal. Outside
of thunderstorm impacts, winds will remain fairly light and
follow diurnal trends today before favoring a southerly direction
for Thursday and Friday. Strong drying conditions will spread
across the region this weekend ending rain chances by Sunday and
eventually lowering MinRHs back into the teens by around Monday.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flood Watch from Thursday afternoon through Thursday evening for
     AZZ530>563.

CA...Flood Watch from Thursday afternoon through Thursday evening for
     CAZ562>570.

&&

SHORT TERM...Smith/Kuhlman
LONG TERM...Kuhlman
AVIATION...Lojero
FIRE WEATHER...Smith/Kuhlman

In the hours before

Special weather statement, Sep 3, 3:32 PM MST, 5 hours 27 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
332 PM MST Wed Sep 3 2025

AZZ552-556-558-032315-
Tonto Basin AZ-Superior AZ-Pinal/Superstition Mountains AZ-
332 PM MST Wed Sep 3 2025

...STRONG THUNDERSTORMS WILL IMPACT GILA...MARICOPA AND PINAL
COUNTIES THROUGH 415 PM MST...

At 332 PM MST, Doppler radar was tracking a cluster of strong
thunderstorms near Top-Of-The-World, or near Superior, moving north
at 5 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Superior, Top Of The World, Boyce Thompson Arboretum, and
Top-Of-The-World.

This includes the following highways...
US Highway 60 between mile markers 222 and 239.
AZ Route 177 between mile markers 165 and 167.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3326 11093 3323 11117 3345 11124 3352 11094
TIME...MOT...LOC 2232Z 171DEG 5KT 3332 11106

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

TW
Special weather statement, Sep 3, 5:42 PM MST, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
542 PM MST Wed Sep 3 2025

AZZ533-040130-
Central La Paz AZ-
542 PM MST Wed Sep 3 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LA PAZ COUNTY THROUGH
630 PM MST...

At 542 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Brenda, or 36 miles south of Parker, moving north
at 5 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Quartzsite and Brenda.

This includes the following highways...
AZ Interstate 10 between mile markers 20 and 37.
US Highway 60 between mile markers 31 and 38.
AZ Route 95 between mile markers 97 and 99.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3352 11393 3355 11422 3381 11420 3378 11386
TIME...MOT...LOC 0042Z 187DEG 5KT 3364 11406

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TW
Special weather statement, Sep 3, 6:15 PM MST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
615 PM MST Wed Sep 3 2025

AZZ531-533-040200-
Kofa AZ-Central La Paz AZ-
615 PM MST Wed Sep 3 2025

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL LA PAZ AND NORTH CENTRAL
YUMA COUNTIES THROUGH 700 PM MST...

At 615 PM MST, Doppler radar was tracking a cluster of strong
thunderstorms over Kofa Wildlife Refuge, or 44 miles northeast of
Martinez Lake. These storms were nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Kofa Wildlife Refuge and Palm Canyon.

This includes AZ Route 95 near mile marker 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3328 11394 3336 11422 3367 11413 3358 11380
TIME...MOT...LOC 0115Z 200DEG 1KT 3350 11402

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

TW

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 5:34 PM MSTDust Storm AdvisoryPSRPinal86 min
Sep 3, 5:42 PM MSTSpecial Weather StatementPSRLa Paz48 min
Sep 3, 6:15 PM MSTSpecial Weather StatementPSRLa Paz45 min
Sep 3, 6:52 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal53 min
Sep 3, 7:01 PM MSTSevere Thunderstorm WarningPSRPinal29 min
Sep 3, 7:08 PM MSTSevere Thunderstorm WarningPSRYuma37 min
Sep 3, 7:43 PM MSTSevere Thunderstorm WarningPSRPinal47 min
Sep 3, 8:08 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal52 min
Sep 3, 8:14 PM MSTDust Storm WarningPSRMaricopa, Pinal46 min
Sep 3, 8:39 PM MSTDust Storm AdvisoryPSRMaricopa66 min
Sep 3, 8:40 PM MSTSevere Thunderstorm WarningPSRMaricopa35 min
Sep 3, 8:52 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal53 min
Sep 3, 8:54 PM MSTFlash Flood WarningPSRMaricopa111 min
Sep 3, 9:07 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal53 min
Sep 3, 9:18 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa, Pinal3 hr
Sep 3, 9:20 PM MSTSevere Thunderstorm WarningPSRPinal25 min
Sep 3, 9:25 PM MSTSpecial Weather StatementPSR50 min
Sep 3, 9:48 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Sep 3, 10:53 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Sep 3, 11:26 PM MSTAreal Flood AdvisoryPSRMaricopa2 hr
Sep 4, 12:11 AM MSTAreal Flood WarningPSRMaricopa3 hr
Sep 4, 12:20 AM MSTSpecial Weather StatementPSRMaricopa40 min
Sep 4, 1:01 AM MSTAreal Flood AdvisoryPSRMaricopa119 min
Sep 4, 2:49 AM MSTAreal Flood AdvisoryPSRMaricopa116 min
Sep 4, 1:15 PM MSTSpecial Weather StatementPSRLa Paz45 min
Sep 4, 1:35 PM MSTAreal Flood AdvisoryPSRLa Paz, Yuma9 min
Sep 4, 1:44 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz, Yuma3 hr
Sep 4, 2:10 PM MSTSevere Thunderstorm WarningPSRLa Paz50 min
Sep 4, 2:21 PM MSTAreal Flood AdvisoryPSRLa Paz12 min
Sep 4, 2:31 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz3 hr
Sep 4, 2:44 PM MSTDust Storm AdvisoryPSRPinal61 min
Sep 4, 2:48 PM MSTSevere Thunderstorm WarningPSRLa Paz42 min
Sep 4, 3:29 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal46 min
Sep 4, 3:50 PM MSTSpecial Weather StatementPSR40 min
Sep 4, 4:13 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal47 min
Sep 4, 4:23 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Sep 4, 4:26 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz4 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.